Hot off the press: Can peppers cause headaches?
A man rushed to the hospital after participating in a chili-pepper-eating contest may have triggered a hot medical discovery.
Doctors assessing the patient were left wondering what caused his excruciating headache. After excluding a life-threatening bleed and a tear of the arteries in his neck, they were left with a more bizarre explanation: chili peppers.
The man had taken part in a pepper-eating contest earlier in the day in which he had eaten a "Carolina Reaper," one of the hottest varieties on Earth.
After scanning his head, doctors found that several of his brain’s arteries had narrowed. They diagnosed "reversible cerebral vasoconstriction syndrome," a rare side effect associated with some medications.
Fortunately, the patient improved. A second scan five weeks after showed his brain's arteries had returned to normal.
However the condition isn’t always this harmless, and it has previously been linked to strokes. The man's symptoms included a "thunderclap headache," dry heaves and neck pain, but a thunderclap headache can also occur by itself.
So should people avoid spicy foods? Dr. Kulothungan Gunasekaran from the Henry Ford Hospital in Detroit, which was behind the report, told ABC News: "We would not advise against eating hot peppers at this time, but we would recommend the public be cautious about these adverse effects. Seek medical attention immediately if [you] develop sudden headaches after eating hot peppers."
Since cerebral vasoconstriction syndrome has previously occurred without an identifiable cause, doctors can’t be sure eating peppers was to blame. But they do think it's plausible that in this case it caused the man's symptoms.
This case might have spiced up the doctors' day, but it's something they're unlikely to see again. The report, published in BMJ Case Reports, is the first that links hot peppers to reversible cerebral vasoconstriction syndrome.
Gunasekaran was unable to comment on exactly how common this effect might be.
"Unfortunately we don’t have any data as there is no randomized control trial in this field," he said.
There have been other reports about the possible harmful effects of spices. In 2012, doctors in Turkey reported that a patient had suffered a heart attack after taking an excessive number of cayenne pepper pills for slimming. Another study found that capsaicin -– the active ingredient in peppers -– could increase one's heart rate and blood pressure.
These findings led doctors to suggest that capsaicin might be "vasoactive," meaning it affects how our blood vessels function. That may be how the pepper may have caused this man's headache, by constricting the vessels.
Conversely, some patients are prescribed capsaicin to pain associated with conditions including and muscle aches.
A study published in the Journal of Clinical Pharmacy and Therapeutics even found that it was effective in treating headaches–although that's of little use to the man at the pepper-eating contest.